A week before he took his life, Antony Schofield e-mailed me:
Antony Schofield <firstname.lastname@example.org>
Sun, Aug 25, 11:05 AM
Dear Dr Gordon,
I have been suffering from extremely severe withdrawal symptoms from the anti-depressant drug paroxetine for over six months now. These symptoms include but are not limited to: body and head jerking, severe agitation, hyperventilation to the point of passing out, and waves of “toxic depression”.
I admitted myself to hospital after a failed attempt to take my own life. They discharged me after 10 days as there was nothing they could do for/with me and I was becoming a burden on the nurses and the other patients.
Every second of my waking existence is horrific. I have repeatedly expressed my wish to die with dignity as I am now unable to maintain even the most basic standards of personal hygiene. I have socially isolated to the extreme as my condition makes associating with people impossible.
In my desperate state I have contacted the British group “My Death My Decision” as well as the group “Exit International” so they will have a record of my experience even though there is nothing they can do to help me.
You have my permission to share my correspondence with anyone you deem to be appropriate.
From: Peter Gordon <email@example.com>
Sun, Aug 25, 6:23 PM
Please just call me Peter. I am here for you. I know the HELL that you are going through and that there is almost no medical understanding of this.
I am here. Do keep in touch as best you can.
Bridge of Allan,